Johns Hopkins logo

Health Newsfeed

DANGEROUS INHALER

AN INHALED MEDICATION MAY INCREASE THE RISK OF DEATH, ELIZABETH TRACEY REPORTS

Chronic obstructive pulmonary disease or COPD ranks in the top three as causes of death worldwide. Now a Johns Hopkins study led by Sonal Singh has shown that one popular medication delivered by an inhaler may increase the risk of death in people with COPD.

SINGH: This study is about a drug that is known as tiotropium delivered by a device known as a mist inhaler that is widely used worldwide. And we found an increased risk of mortality with tiotropium delivered by this device. And it’s used primarily for COPD, there are some people using it now for asthma off label.       :19

Singh says people who are using the drug should discuss risks and benefits with their doctor.

SINGH: Our advice is, especially for people with cardiac disease, they should talk with their physicians about what are the different options? No one should stop any of their medicines without speaking to their doctors but obviously they should consider these findings along with their benefits.       :13

At Johns Hopkins, I’m Elizabeth Tracey.

Search Health NewsFeed

-----------------------------------------
Health NewsFeed Home | Hopkins Medicine Home